Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 187, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2004, 5:54 AM CDT for Walsh County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2004, 5:54 AM CDT (10:54 UTC)
- Expired
- Sep 4, 2004, 6:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1046 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 041054 SVRFGF NDC099-041145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 554 AM CDT SAT SEP 4 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 645 AM CDT. * AT 550 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF FORDVILLE...OR ABOUT 21 MILES SOUTHWEST OF GRAFTON...MOVING TO THE NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CONWAY AT 555 AM... PISEK AT 600 AM... VESELEYVILLE AT 605 AM AND GRAFTON AT 620 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4821 9789 4820 9763 4839 9737 4850 9763 $$ 7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 5:35 AM CDT, 19 minutes earlier.
Area forecast discussion, Sep 4, 5:35 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 535 AM CDT SAT SEP 4 2004 .DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AREA OF LOW PRESSURE IS CENTERED IN SE ND...WITH TROF THROUGH NW MN INTO S MB. KMVX HAS AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM DVL AREA...THROUGH CENTRAL ND INTO CENTRAL SD. WHEN COMPARING MODELS...MODELS ARE IN BETTER AGREEMENT TODAY WITH TIMING OF SYSTEM MOVEMENT...AND CONSIDERING HOW MUCH BETTER THE ETA HAS BEEN DOING WITH TEMPS...LEANED TOWARD IT FOR FORECAST. THE LOW AND ITS ASSOCIATED TROF SHIFTS ONLY SLIGHTLY E THROUGH TODAY...ALLOWING THE THUNDERSTORM ACTIVITY TO INCH E INTO THE RED RIVER VALLEY AND THEN INTO REST OF AREA THIS AFTERNOON. TROF SHIFTS INTO WC AND NW MN TONIGHT...PULLING BEST INSTABILITY INTO E MN COUNTIES. HOWEVER...STILL COULD SEE SOME RESIDUAL RAIN SHOWERS IN RED RIVER VALLEY TONIGHT INTO SUN MORNING...WITH SHOWERS AND THUNDERSTORMS FINALLY MOVING OUT OF AREA BEFORE MIDNIGHT ON SUN NIGHT. FORECAST CHALLENGE FOR MON AND TUE IS TEMPERATURES. HIGH PRESSURE BUILDS INTO W ND AND W SD FOR MON...AND THEN MOVES E THROUGH ND INTO MN ARROWHEAD BY 00Z WED. WITH COLD AIR ADVECTION DOMINATING ON MON...THEN HIGH PRESSURE PRETTY MUCH OVERHEAD FOR TUE...KEPT TEMPS NEAR TO SLIGHTLY BELOW NORMAL. STILL HAVE PRETTY GOOD CONTINUITY INTO EXTENDED FORECAST...SO ONLY MADE MINOR ADJUSTMENTS TO SKY AND WEATHER GRIDS EARLY ON...WITH NO OTHER CHANGES NEEDED AT THIS TIME. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Sep 3, 6:50 AM CDT, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CDT FRI SEP 3 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031450- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 650 AM CDT FRI SEP 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL BUT EXTREME EASTERN NORTH DAKOTA AND THE RED RIVER VALLEY SECTION OF WESTERN MINNESOTA TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS REMAINS OVER ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SATURDAY...THEN SHIFTS EAST OF THE RED RIVER VALLEY FOR SATURDAY NIGHT...SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:37 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 23 min |
| Sep 4, 4:42 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.